Depositphotos_40111201_l-2015 (1)

Axiron Side Effects

Axiron Side Effects
The topicals have forever changed the world of HRT (Hormone Replacement Therapy or testosterone therapy) for men.  They have taken the market by storm and achieved widespread acceptance by PCPs, endocrinologists and urologists. Some of the reasons are good:  numerous studies and convenience for the patient.  And some of the reasons are not so good:  marketing from Big Pharma sales forces.  Regardless, these medications (Androgel, Testim, Fortesta, Axiron, etc.) are here to stay and are already a mainstream mode of care for aging and hypogonadal men.

And, of course, results for Axiron can be good. We had one man who wrote into The Peak Testosterone Forum that “I cannot speak to Androgel…but I am on Axiron. That stuff along with a healthier diet (low sugar, low fat, less meat, more plants), a little weight loss, and exercise is making for a great recovery for me… so far. My advice to you is DON’T GET DISCOURAGED!” [1]

Of course, that is most definitely not always the case and, as I’ll discuss below, Axiron has some rather nasty what I will call “side effects”. Since it is HRT, it, of course, has all the standard side effects of testosterone therapy, including occasional acne, enlarged prostate, increased PSA, blood clotting, edema and so on. But that is not what I am talking about here. Axiron has some unique problems that should be pointed out to patients but often isn’t.

CAUTION: Do not halt any medication without first discussing it with a physician.

1) Axiron Failure. All the topicals have a big problem: they often dont work! Poor absorption is the “dirty secret” of these medications and physicians, sometimes due to lack of knowledge, do not properly warn their patients of this possibility. This is a huge issue with other topical testosterones, which I cover in my links on Testosterone and Androgel and Androgel versus Testim. However, it can also occur with Axiron as well and here is an example:

“About me: I am 40 years old. I have Hashimoto’s disease although I’m not on thyroid medication yet. I’ve been diagnosed with low T. (1st test 248, 2nd test 298) I’ve seen my primary care physician and one endocrinologist. I will be seeing a second endocrinologist soon. About one month ago I went on Axiron. After 3 weeks of 60mg (one wipe of 30mg per armpit) my testosterone level tested at 241. [2]”

In fact, notice something unusual about what this man wrote:  his testosterone actually went DOWN on the Axiron.  Admittedly, the decrease was very small, but why would testosterone go down when one would expect at least a certain percentage of the product to be absorbed.  Even if the product does not work well or effeciently, one would expect at least some increase.  In the case of Testosterone Pellets or injections, this would never occur as far as I know.

However, with the topicals, this situation appears to be all too common.  Here is another example of a completely exasperated forum poster:

“I am a 50yo male and began Axiron 30 days ago. It did take 3 doctors to get prescribed. Third was the charm. My initial total and free levels were 374 (range: 250 – 1100, quest) and 63.4 (range: 35.0 – 155.0, quest). I am a pretty fit guy at about 12% body fat, but for the last year or two I have had decreasing energy, a complete drop off in libido, and decline in general feeling of wellness. Also body fat % has been climbing no matter what I do with diet or in the gym. My GP ordered the first blood work which are the numbers above. He said I’m in the normal range (bla, bla, bla) nothing he can do. He then sent me to an endo who said basically the same thing even after asking me about all of my symptoms (that obviously he could care less about). Tried a third doctor who gets it! He said “well, you are in the normal range but at the very low end of normal. Based on your symptoms, I see no reason we can’t try you on a trial period of TRT (test replacement therapy).” I explained I have a 3 year old daughter running around at home so he recommended Axiron (applied under the armpits). So here we are now 30 days later after 60mg/day (1 pump each arm) with my follow up blood work. My numbers went DOWN! What??? My total is now 310 and my free is below normal range at 4.01. [3]

This situation of actually decreased testosterone with topicals is the subject of some debate on the forum and our theory is that these topicals may actually shut down production when they are poorly absorbed and thus the patient ends up actually in a worse spot than before. Regardless, this is one of the nastier side effects of Axiron and the other topicals in my opinion.

NOTE: I covered some of the advantages of Axiron in An Interview with an Axiron User.

2. Rashes and Skin Irritation. If there’s one place I can think of that I wouldn’t want a rash, it would be in my armpit. Well, actually, I can think of a few others. The armpit is a pretty sensitive area and it is quite common for the gel to cause issues in men. It is kind of tough to focus at work when it feels like someone has inserted a braning iron into one of your armpits, eh? The Axiron site actually states, though, that is quite common: “The most common adverse events include: skin redness or irritation where AXIRON is applied…” [4]

Am I saying you should not try Axiron if you are a low testosterone guy? Certain not. But “eyes wide open” as I always say. And one thing I think is very important: make sure your physician will monitor you to make sure that you do not have the side effect of “Axiron Failure” that I discuss above. For more information on other reads to discuss with your physician, see my link on Testosterone Tests.

REFERENCES:

1) https://www.peaktestosterone.com/forum/index.php?topic=392.msg3561#msg3561

2) https://www.peaktestosterone.com/forum/index.php?topic=500.msg4578#msg4578

3) https://www.peaktestosterone.com/forum/index.php?topic=997.msg9205#msg9205

4)

Share this post

Share on facebook
Share on google
Share on twitter
Share on linkedin
Share on pinterest
Share on print
Share on email